FAQ: Robo Tripping and Over-the-Counter Drug Abuse
What is Robo tripping?
Robo tripping is the act of abusing over-the-counter cough and cold medicines that contain dextromethorphan (DXM). It has become a growing and potentially life-threatening trend among America’s youth in recent years.
What is DXM?
DXM is a synthetic drug that produces a hallucinogenic high when consumed in large amounts. It is present in more than 125 medications, including well-known brands.
Does DXM have any slang terms?
Yes. Slang terms for the drug include Robo, Skittles, Dex and Tussin.
How many teens Robo trip?
According to The Partnership for a Drug-Free America, nearly 10 percent of American teens have admitted to Robo tripping.
Do tweens Robo trip?
Yes. In fact, children as young as age nine have admitted to Robo tripping.
Why do so many teens and tweens Robo trip?
Teens and tweens Robo trip often because medications containing DXM are legal, readily available (without a prescription) and inexpensive.
Why are medications containing DXM available without a prescription?
These medications are available without a prescription because DXM is a safe and effective cough suppressant when used properly.
Does Robo tripping have any side effects?
Yes. Consuming large amounts of drugs containing DXM can have a variety of serious and very dangerous side effects on a child’s short- and long-term health including:
- Impaired vision, speech and judgment
- Lack of motor coordination
- Nausea, vomiting and diarrhea
- Abdominal pain
- Increased heart rate and blood pressure
- Disorientation and/or loss of consciousness
- Cerebral hemorrhages
- Seizures and/or permanent brain damage
Can parents monitor for signs that their children are Robo tripping?
Yes. You should actively monitor for signs that your child is Robo tripping, which include:
- An unusual medicinal smell on your child
- Empty or missing cough and cold medicine bottles
- An unexplainable disappearance of money from the house
- A sudden change in your child’s physical appearance, attitude, sleeping and/or eating habits
- Questionable or unexpected packages arriving in the mail addressed to your child
- Visits by your child to pro-drug websites
What should parents do if their children become high on DXM?
Seek emergency medical care if your child is:
- Sweating excessively
- Pale or blue in the face
- Experiencing an unusually fast or slow pulse
How can parents help protect their children from DXM abuse?
You can help protect your child from DXM abuse by:
- Educating your child about the dangers of drug abuse
- Controlling access to cough and cold medicines (which may include locking your medicine cabinet)
- Keeping your own medications out of reach of your child
- Familiarizing yourself with – and not stockpiling – medicines that contain DXM
- Actively checking your credit card statements
- Monitoring your child’s Internet use